Mycobacteria are intrinsically resistant to most antibiotics. Because they grow more slowly than other bacteria, antibiotics that are most active against rapidly growing cells are relatively ineffective. Mycobacterial cells can also be dormant and thus completely resis-tant to many drugs or killed only very slowly. The lipid-rich myco-bacterial cell wall is impermeable to many agents. Mycobacterial species are intracellular pathogens, and organisms residing within macrophages are inaccessible to drugs that penetrate these cells poorly. Finally, mycobacteria are notorious for their ability to develop resistance. Combinations of two or more drugs are required to overcome these obstacles and to prevent emergence of resistance during the course of therapy. The response of mycobac-terial infections to chemotherapy is slow, and treatment must be administered for months to years, depending on which drugs are used.
A 45-year-old homeless man presents to the emergency department complaining of a 2-month history of fatigue, weight loss (10 kg), fevers, night sweats, and a productive cough. He is currently living on the street but has spent time in homeless shelters and prison in the last several years. He reports drinking 2–3 pints of hard alcohol per day for the last 15 years, and also reports a history of intravenous drug use. In the emergency department, a chest x-ray shows a rightapical infiltrate. Given the high suspicion for pulmonary tuberculosis, the patient is placed in respiratory isolation. His first sputum smear shows many acid-fast bacilli, and a rapid HIV antibody test returns with a positive result. What drugs should be started for treatment of presumptive pulmo-nary tuberculosis? Does the patient have a heightened risk of developing medication toxicity? If so, which medication(s) would be likely to cause toxicity?
The patient should be started on four-drug therapy with rifampin, isoniazid, pyrazinamide, and ethambutol. If a protease-inhibitor-based antiretroviral regimen is used to treat his HIV, rifabutin should replace rifampin because of the serious drug-drug interaction between rifampin and protease inhibitors. The patient is at increased risk of devel-oping hepatotoxicity from both isoniazid and pyrazinamide given his history of chronic alcohol dependence.